How often are you faced with the decision of whether to treat a patient with a medication that has produced positive results in one population and negative results in a second?
How often are you faced with the decision of whether to treat a patient with a medication that has produced positive results in one population and negative results in a second? There is a substantial body of literature devoted to examining these situations. For example, the results from a study evaluating the effectiveness of treating infantile spasms in infants with epilepsy using vigabatrin (VGB) was published in the recent issue of Epilepsia.
The reason is due to results from previous studies “showing that it causes vigabatrin-attributed visual field loss (VAVFL) in at least 20-40% of patients exposed at school age or later.”
The 16 school-aged children treated with VGB during infancy who were evaluated had kinetic perimetry, a type of peripheral vision testing which “is effective in detecting peripheral field defects typical of VGB toxicity, and produces more reliable results in children.” Of the 16 children, 15 were found to have normal visual fields.
These findings show that “the risk of VAVFL may be lower in children who are treated with VGB in infancy compared to patients who receive VGB at a later age.” Study co-author, Dr. Eija Gaily said, “Our results may encourage doctors to use vigabatrin to treat infantile spasms as the risk for visual field damage may be relatively low in many children compared to the risks caused by continuous seizures.”